Indiana, 2020

Hail and Damaging Wind in Indiana, June 3, 2020

June 3, 2020 · NWS IWX · 2 events in 1 county or zone

Cold front sagging south into very unstable air mass with deep layer shear 25-30 kts. There was an SPC slight risk for severe weather with hail and wind being primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Cold front sagging south into very unstable air mass with deep layer shear 25-30 kts. There was an SPC slight risk for severe weather with hail and wind being primary threats. Most convection was suppressed during the day due to previous storms. An isolated severe storm developed around 1130 PM over Grant County, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 3, 7:04 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 3, 7:04 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
804 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 321 PM EDT Wed Jun 3 2020

A few showers and thunderstorms remain possible later tonight with
muggy conditions in place. The next chance for showers and storms
will be Friday afternoon before cooler and less humid conditions
arrive for the weekend.

&&

.UPDATE...
Issued at 804 PM EDT Wed Jun 3 2020

Exceptionally stable/capped conditions in place across our CWA
this evening per SPC/RAP mesoanalysis and made significant cuts
to PoPs earlier to reflect dry evening forecast. Main question
will be how much (if any) convection returns to our area later
tonight with arrival of 850mb trough and perhaps a subtle MCV.
Most hi-res guidance indicates at least SCT convection over our
central/southern CWA in the 06-12Z window but CAM's have struggled
to capture convective trends this evening and it is difficult to
pinpoint any meaningful forcing or moisture advection to overcome
initially stable conditions and poor diurnal timing. Did raise
and expand PoPs for later tonight but kept them in the low chance
category. Given poor midlevel lapse rates and limited theta-e
advection...not anticipating any strong storms though some brief
heavy rain can't be entirely ruled out where storms do manage to
develop.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 321 PM EDT Wed Jun 3 2020

High clouds have kept heating limited today with main focus on new
convective development from N MO into west central IL and central
IN along remnant outflow boundary/area of convergence. It should
be this area that experiences the greater severe threat going into
this evening with the 1630Z Day 1 outlook representing this by
removing much of the slight and marginal risk area. That being
said, cloud cover is clearing out finally upstream across southern
WI into N IL with temps in the mid 80s in SE WI. Some of the hi
res models show development later this afternoon or evening that
then drifts southeast and potentially impacts the area as
instability increases. A weak disturbance will move through this
evening that could aid in some additional development with very
weak frontal boundary still draped across IA/N IL into N IN. Low
confidence on how this will unfold with CAMs showing no
consistency and did poor job handling overall setup today.
Consensus of surrounding offices was to lower pops across far
southern areas and go dry across the north. Will defer to evening
crew to monitor any new development.

No significant changes were made to Thursday with lingering
showers possible across far south areas. Think we could end up
fully dry but kept lower pops to match with surrounding offices in
the south.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 321 PM EDT Wed Jun 3 2020

Northern stream system and associated cold front will move in
Friday afternoon and night, bringing a chance for showers and
thunderstorms to the area as well as an end to the warm and humid
conditions. Doesn't look like a big impact at this point with
regards to the convective threat, but will be at least some
instability around for non-zero threat for a stronger storm.

High pressure then builds in for the weekend with temperatures
falling back to more seasonable levels in the 70s to maybe near 80
and lower humidity values. As upper level ridge axis shifts
across the area, heat and humidity will begin to return with highs
back well into the 80s. Shower and thunderstorm chances will
increase as well next week with tropical moisture possibly being
drawn in by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 804 PM EDT Wed Jun 3 2020

Dry/VFR conditions will persist through the late evening. After
06Z...convection may be possible at KFWA as 850mb trough swings
through the area. Confidence in thunder remains too low to mention
though given poor midlevel lapse rates, limited moisture return,
and weak forcing. Some hi-res guidance also indicates potential
for MVFR ceilings during the early morning hours but this is
predicated on convection developing in the area. Will hold VFR for
now and adjust as convective trends become clearer later tonight.
Some BR/ground fog also possible (primarily at KSBN) but
dewpoints have dropped significantly and confidence is too low to
include with this package.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...AGD
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 3, 12:02 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
102 PM EDT Wed Jun 3 2020

INZ013-015-020-022>027-032>034-OHZ024-025-041715-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
102 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will remain possible this afternoon mainly south of a
Winamac to North Manchester to Lima Ohio line. An isolated strong to
severe thunderstorm cannot be ruled with with locally damaging winds
and large hail. The threat should end by 8 pm EDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-041715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
102 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may occur through late afternoon across
southeastern Lake Michigan. Locally higher winds and waves will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms again Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
041715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
102 PM EDT Wed Jun 3 2020 /1202 PM CDT Wed Jun 3 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be possible through late afternoon across much of
northern Indiana. Locally heavy rain and gusty winds will be possible
with the stronger storms. However, the greatest threat for severe
weather appears to have shifted to south of a Winamac to North
Manchester to Lima Ohio line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms again Friday afternoon. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 3, 11:00 PM EST to 11:01 PM EST
Where
Grant County, 1.38 mi N of Farrville
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -85.470

A few quarter sized hailstones, though most were penny or smaller. Reported via twitter.

Thunderstorm Wind, Grant

When
June 3, 11:00 PM EST to 11:02 PM EST
Where
Grant County, 1.38 mi N of Farrville
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.600, -85.470

Wind gusted to 65 mph twice. Reported via twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902883, 902885.